Alert archive / Michigan / Beach Hazards Statements in 2025

Beach Hazards Statement 24, NWS Grand Rapids, MI

October 4, 20255 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Oct 4, 2025, 3:37 PM EDT for 5 counties in Michigan. It took effect at Oct 5, 2025, 10:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2025, 3:37 PM EDT (19:37 UTC)
In effect from
Oct 5, 2025, 10:00 AM EDT
Expired
Oct 6, 2025, 2:17 AM EDT
In force
16 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2025-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2025-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

671 
WHUS43 KGRR 041937
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
337 PM EDT Sat Oct 4 2025

MIZ037-043-050-056-050345-
/O.NEW.KGRR.BH.S.0024.251005T1400Z-251006T2100Z/
Mason-Oceana-Muskegon-Ottawa-
337 PM EDT Sat Oct 4 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From Sunday morning through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS... South facing beaches such as Grand Haven
  State Park and Pere Marquette Park in Muskegon will be
  particularly affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

THOMAS
6 follow-up statements
731 
WHUS43 KGRR 050139
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
939 PM EDT Sat Oct 4 2025

MIZ037-043-050-056-051000-
/O.CON.KGRR.BH.S.0024.251005T1400Z-251006T2100Z/
Mason-Oceana-Muskegon-Ottawa-
939 PM EDT Sat Oct 4 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH MONDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From Sunday morning through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South facing beaches such as Grand Haven
  State Park and Pere Marquette Park in Muskegon will be
  particularly affected.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
443 
WHUS43 KGRR 051149
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
749 AM EDT Sun Oct 5 2025

MIZ037-043-050-056-052000-
/O.CON.KGRR.BH.S.0024.251005T1400Z-251006T2100Z/
Mason-Oceana-Muskegon-Ottawa-
749 AM EDT Sun Oct 5 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From Sunday morning through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South facing beaches such as Grand Haven
  State Park and Pere Marquette Park in Muskegon will be
  particularly affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
290 
WHUS43 KGRR 051543
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1143 AM EDT Sun Oct 5 2025

MIZ064-052345-
/O.EXA.KGRR.BH.S.0024.000000T0000Z-251006T2100Z/
Allegan-
1143 AM EDT Sun Oct 5 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers may be swamped by waves.

* WHERE...Allegan county.

* WHEN...Through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Increasing southwest winds will create
  dangerous swim conditions as waves build and currents become
  strong. Waves will peak in the 3 to 6 foot range. South sides of
  south piers will be dangerous places to swim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ037-043-050-056-052345-
/O.CON.KGRR.BH.S.0024.000000T0000Z-251006T2100Z/
Mason-Oceana-Muskegon-Ottawa-
1143 AM EDT Sun Oct 5 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Increasing southwest winds will create
  dangerous swim conditions as waves build and currents become
  strong. Waves will peak in the 3 to 6 foot range. South sides of
  south piers will be dangerous places to swim..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
572 
WHUS43 KGRR 051942
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
342 PM EDT Sun Oct 5 2025

MIZ037-043-050-056-064-060345-
/O.CON.KGRR.BH.S.0024.000000T0000Z-251006T2100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-
342 PM EDT Sun Oct 5 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa and Allegan counties.

* WHEN...Through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
016 
WHUS43 KGRR 060122
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
922 PM EDT Sun Oct 5 2025

MIZ037-043-050-056-064-060930-
/O.CON.KGRR.BH.S.0024.000000T0000Z-251006T2100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-
922 PM EDT Sun Oct 5 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa and Allegan counties.

* WHEN...Through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
176 
WHUS43 KGRR 060617
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
217 AM EDT Mon Oct 6 2025

MIZ037-043-050-056-064-060730-
/O.CAN.KGRR.BH.S.0024.000000T0000Z-251006T2100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-
217 AM EDT Mon Oct 6 2025

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Oct 4, 3:18 PM EDT, 19 minutes earlier. Its key messages:

  • Near-record highs and dangerous swimming conditions through Sunday
  • Rain chances and a cooldown arrive Monday and beyond
Area forecast discussion, Oct 4, 3:18 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
318 PM EDT Sat Oct 4 2025

.KEY MESSAGES...

- Near-record highs and dangerous swimming conditions through Sunday

- Rain chances and a cooldown arrive Monday and beyond

&&

.DISCUSSION...
Issued at 317 PM EDT Sat Oct 4 2025

- Near-record highs and dangerous swimming conditions through Sunday

Our weather pattern continues to be dominated by a large high
pressure system centered over the eastern CONUS. Widespread
cloudiness is hard to come by around the Great Lakes as strong
subsidence continues to keep conditions mostly sunny and dry. Some
fair wx cu fields have developed over Indiana, Ohio, and Lower
Michigan as of this writing. It's neat to see the lines of diurnal
clouds matching the anti-cyclonic flow pattern that is occuring at
the low and mid levels of the atmosphere. An upper low ejecting into
the high plains is coincident with a cold front draped across the
area and up into Canada... with this whole complex slowly moving
eastward. While this will eventually make it to our part of the
world, the rest of today and Sunday will feature plenty of sunshine
and unseasonably warm temperatures. Most locations in Lower Michigan
will be close to record high temperatures both today and again
tomorrow, with at least 1 record high (Lansing) having recently
occurred. For more info on record highs today and tomorrow, see
the climate section below.

Meanwhile, the pressure gradient across Michigan is slowly
tightening up, resulting in some gusty south/southwest winds today.
This will become even more pronounced tomorrow as the cold front
starts to make more progress toward the Great Lakes. With another
hot and sunny day on track for tomorrow, beaches will be more
popular than normal for October, and swim risks will climb quickly.
For more information, see the Marine section below. Another risky
element of this unusual weather pattern will be the hot and windy
conditions leading to elevated fire danger - which is especially
strange considering the time of year. While conditions will not be
bad enough to warrant a Red Flag warning, concern is definitely
elevated as any fires that do start will have the potential to
spread quickly. Please continue to exercise caution with campfires,
and as always heed any local burning restrictions.

- Rain chances and a cooldown arrive Monday and beyond

The cold front arrives during the day Monday, bringing a good chance
of rain to most of the area along and ahead of the front. With a few
hundred joules of MUCAPE in the area, and with decreasing subsidence
aloft, several lines of showers and non-severe storms seem likely
from Monday afternoon through Tuesday morning. Ensemble guidance
shows an approx 30% chance of exceeding 0.50" widespread rain
totals, though if some training of thunderstorms can occur some 1-2"
rain totals are not impossible. With worsening drought across the
area, any rains that we can get will be beneficial.

Temperatures cool down closer to normal with highs in the 60s or low
70s for the midweek and beyond period. Another chance for rain
arrives late in the week as the overall flow becomes more zonal -
allowing shortwaves to move quickly from west to east, but specific
confidence in timing or rain amounts is low. The main takeaway at
this point should be that we'll be moving into a period with better
periodic rain chances compared to the dominating blocking high
pressure we've had for much of the last week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 102 PM EDT Sat Oct 4 2025

High confidence in VFR conditions through the TAF period as dry
air is in place. Southwest winds to 10 knots today become
southerly and subside to near 5 knots overnight. Increasing
gradient winds will lead to southwest winds around 10-15 knots
again Sunday. At MKG interaction with the lake will support gusts
to around 20 knots in the late morning into the afternoon.

&&

.MARINE...
Issued at 317 PM EDT Sat Oct 4 2025

Will be issuing a Small Craft Advisory/Beach Hazards Statement for
the late Sunday Morning through early Monday afternoon timeframe.
Increasing south to southwest flow will drive gusts to around 25 kts
north of South Haven and waves of 3-6 feet north of Holland.
Increased concern exists with the well above normal temperatures
increasing beach traffic above normal for the time of year given the
expectation for dangerous winds and waves. These same temperatures
do provide some uncertainty as to how strong will gusts be but with
strong gradient winds at minimum waves will be a hazard. Gradient
winds decrease into Monday causing a brief period where winds and
waves subside. Tuesday into Tuesday Night a period of increasing
north winds is expected behind a cold front. This may bring an
additional round of hazardous winds and waves, particularly south of
Holland.

&&

.CLIMATE...
Issued at 317 PM EDT Sat Oct 4 2025

With one record already set (88 in Lansing today sets a new record),
more may follow. For reference, here are the established high
temperature records across our area for both Saturday and Sunday.

                  Sat                 Sun
Grand Rapids    87 - 1951         85 - 1946, 1922
Lansing         86 - 1951, 1900   87 - 1922, 1900
Muskegon        84 - 2023         83 - 2007
Kalamazoo       90 - 1951         87 - 1922
Battle Creek    87 - 1951         89 - 1900
Holland         89 - 1951         85 - 2007

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Sunday morning through Monday
     afternoon for MIZ037-043-050-056.
MARINE...Small Craft Advisory from 10 AM Sunday to 5 PM EDT Monday for
     LMZ845>849.

&&

DISCUSSION...AMD
AVIATION...Thomas
MARINE...Thomas
CLIMATE...AMD
Hazardous weather outlook, Oct 4, 3:34 PM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
334 PM EDT Sat Oct 4 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-051945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
334 PM EDT Sat Oct 4 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance of thunderstorms from Monday evening
until Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-051945-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
334 PM EDT Sat Oct 4 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Conditions will be hazardous to small craft Sunday into Monday
from South Haven to Ludington.

There is a slight chance of thunderstorms from Monday evening
until Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 3:38 PM EDTSmall Craft AdvisoryGRR49 hr

Nearby

Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.